MAUDE Adverse Event Report: STIMWAVE TECHNOLOGIES INC. STIMQ PERIPHERAL NERVE STIMULATOR (PNS) SYSTEM

STIMWAVE TECHNOLOGIES INC. STIMQ PERIPHERAL NERVE STIMULATOR (PNS) SYSTEM
Model Number FR8A-RCV-A0,FR8A-SPR-B0
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code No Code Available (3191)
Date of Event 11/13/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Stimwave quality has investigated the details surrounding a complaint resulting from a migration reported to stimwave on (b)(4) 2018, by stimwave clinical specialist.Following a successful trial with the stimq peripheral nerve stimulator (scs) system, the patient had a permanent procedure performed on (b)(6) 2018, in which a stimq receiver stimulator (fr8a-rcv-a0) and spare lead (fr8a-spr-b0) was implanted bilaterally next to the superior cluneal nerve in the patient's back to treat the his chronic back pain.While there were no complications during the procedure, the implanting clinician was not comfortable with the anchoring step of the procedure.The clinical specialist reminded the clinician that anchoring mitigates migration, but the implanting clinician was concerned about the potential for infection.Thus, the clinician deviated from the instructions for use and did not anchor the receiver stimulator and spare lead once placed along the nerve.Once the procedure was completed, the clinical specialist programmed the device and the patient reported good pain relief and was discharged the same day.On (b)(6) 2018, the patient met with the clinical specialist and the implanting clinician for a follow-up appointment and stated that he was no longer receiving any pain relief with his device.The implanting clinician used fluoroscopy to visualize the device, and identified that the stimulator had migrated laterally away from the target superior cluneal nerve.The clinical specialist attempted to reprogram the stimulation parameters of the device, but was unsuccessful.The implanting clinician informed the patient and the clinical specialist that she would consult with another clinician at the clinic for next steps and would follow-up with the planned resolution.The patient returned to the clinic on (b)(6) 2018 and met with the consulting clinician and reported that he had a fever and that the device has started eroding through his skin.The consulting clinician was able to trim the exposed portion of the device, dressed the wound, and prescribed antibiotics.On (b)(6) 2018, that patient returned to the clinic and met with the consulting clinician.At this appointment, the patient reported that the device was continuing to erode, thus the consulting clinician explanted the eroding device.The second device was not explanted.The patient stated that he would like to have the second device explanted, and the entire system re-implanted with the clinician who performed his trial, because of the pain relief he experienced with that system (90% pain relief).Neither stimwave nor the clinical specialist has received any further information from clinic regarding the explant and re-implantation of the system.Immediately following notification, stimwave quality and management reviewed the implanting clinician's procedure compared to the receiver instructions for use with the clinical specialist.The clinical specialist states that the implanting clinician did not comply with the product instructions for use with respect to securing the stimulator and anchoring the receiver.Per the clinical specialist, the implanting clinician elected to complete the procedure using on the needle to inject the stimulator to the nerve target, and complete the entire procedure with the smallest possible wound in an effort to avoid infection.However, the procedure for securing the stimulator instructs clinicians to ensure the stimulator is sutured to the tissue (05-0669-2, page 24, k171366), and for fixating the receiver, physicians may need to cut down in order to find a suitable tissue structure for anchoring (05-0669-2, page 26, k171366).It is likely that clinician noncompliance to the implantation procedure caused the stimulator migration, leading to the device erosion through the skin and pain the patient experienced.The source of the issue was not traced back to inadequate documentation of implant procedure, and the device did not fail to meet performance or safety specifications.Stimulator migration is a known adverse event for peripheral nerve stimulators and the stimq pns system and is mitigated as far as possible in the product's risk management file.Stimwave believes that if the implanting clinician would have followed the ifu, securing the stimulator and anchoring the receiver, this kind of adverse event is less likely to occur.The root cause of the complaint is not attributed to device failure, the inability of the device to meet performance or safety specifications, nor nonconformance to physical or functional device specifications.The root cause is attributed to the implanting clinician's noncompliance to migration mitigation steps detailed in the product's ifu.The stimwave product was not the source of the issue.Corrective action is not required to remedy the root cause of the complaint.The device did not fail to meet performance or safety specifications.Stimwave has confirmed that the issue is a known adverse event, mitigated as far as possible, and documented in the stimwave's risk management file.Stimwave was in constant contact with the clinical specialist starting (b)(4) 2018, regarding the complaint and the root cause investigation.Stimwave confirmed that the implant procedure details steps to mitigate migration, and the product did not fail to meet performance and safety specifications.The source of the issue is clinician noncompliance to migration mitigation steps detailed in the product's ifu.Stimwave has informed all parties that the product was not the source of the issue.In compliance with medical device reporting requirements and responsibilities, stimwave quality and its chief medical officer have determined that this issue is considered reportable as erosion of the device through the skin can lead to an injury, and medical or surgical intervention was required to preclude permanent impairment or damage.Stimwave has reported this as an adverse event to the united states food and drug administration (fda) on november 30, 2018.
 
Event or Problem Description
On (b)(6) 2018, in which a stimq receiver stimulator (fr8a-rcv-a0) and spare lead (fr8a-spr-b0) was implanted bilaterally next to the superior cluneal nerve in the patient's back to treat the his chronic back pain.While there were no complications during the procedure, the implanting clinician was not comfortable with the anchoring step of the procedure.The clinical specialist reminded the clinician that anchoring mitigates migration, but the implanting clinician was concerned about the potential for infection.Thus, the clinician deviated from the instructions for use and did not anchor the receiver stimulator and spare lead once placed along the nerve.Once the procedure was completed, the clinical specialist programmed the device and the patient reported good pain relief and was discharged the same day.On (b)(6) 2018, the patient met with the clinical specialist and the implanting clinician for a follow-up appointment and stated that he was no longer receiving any pain relief with his device.The implanting clinician used fluoroscopy to visualize the device, and identified that the stimulator had migrated laterally away from the target superior cluneal nerve.

Brand Name
STIMQ PERIPHERAL NERVE STIMULATOR (PNS) SYSTEM
Common Device Name
PERIPHERAL NERVE STIMULATOR
Manufacturer (Section D)
STIMWAVE TECHNOLOGIES INC.
1310 park central boulevard s.
pompano beach FL 33064
MDR Report Key8120940
Report Number3010676138-2018-00018
Device Sequence Number16209377
Product Code GZF
UDI-Device Identifier00859619004875
UDI-Public(01)00859619004875(17)190801(01)00859619004905(17)190801(21)206602-53
Combination Product (Y/N)N
Initial Reporter StateFL
Initial Reporter CountryUS
PMA/510(K) Number
K171366
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2018
Device Explanted Year2018
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Biomedical Engineer
Type of Report Initial
Report Date (Section B) 11/30/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Lay User/Patient
Device Expiration Date08/01/2019
Device Model NumberFR8A-RCV-A0,FR8A-SPR-B0
Device Catalogue NumberS8R-1A US
Device Lot NumberSWO170828,SWO170828
Was Device Available for Evaluation? No
Was the Report Sent to FDA? No
Distributor Facility Aware Date11/26/2018
Device Age15 MO
Event Location Home
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/26/2018
Initial Report FDA Received Date11/30/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;